Alert archive / Montana / High Wind Watches in 2017
High Wind Watch 1, NWS Missoula, MT
NWS Missoula, MT issued this high wind watch at May 23, 2017, 9:54 AM MDT for 4 counties in Montana. It took effect at May 24, 2017, 9:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 23, 2017, 9:54 AM MDT (15:54 UTC)
- In effect from
- May 24, 2017, 9:00 AM MDT
- Expired
- May 24, 2017, 3:18 AM MDT
- In force
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 3.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2073 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
092 WWUS75 KMSO 231554 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 954 AM MDT Tue May 23 2017 MTZ002-003-241600- /O.NEW.KMSO.WI.Y.0002.170524T1500Z-170525T0300Z/ West Glacier Region-Flathead/Mission Valleys- 954 AM MDT Tue May 23 2017 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM MDT WEDNESDAY... The National Weather Service in Missoula has issued a Wind Advisory...which is in effect from 9 AM to 9 PM MDT Wednesday. * Impacts/Timing: Strong winds will develop mid Wednesday morning and continue through the evening. Tree damage possible. Crosswinds will create hazardous driving conditions. Flathead Lake waves will become choppy and unrelenting over time. * Flathead Lake Waves: maximum 3 to 5 feet. * Winds: West 20 to 30 mph...gusting to 45 mph. * Locations impacted include: Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, Polebridge, Flathead Lake, Flathead Valley, Mission Valley, and Polson $$ MTZ005-006-043-241600- /O.NEW.KMSO.WI.Y.0002.170524T1500Z-170525T0300Z/ Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains- Potomac/Seeley Lake Region- 954 AM MDT Tue May 23 2017 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM MDT WEDNESDAY... The National Weather Service in Missoula has issued a Wind Advisory...which is in effect from 9 AM to 9 PM MDT Wednesday. * Impacts/Timing: Strong winds will develop mid Wednesday morning and continue through the evening. Tree damage possible. Crosswinds will create hazardous driving conditions. * Winds: West 20 to 30 mph...gusting to 45 mph. * Locations impacted include: Bitterroot Valley, Missoula, Highway 93 Sula to Lost Trail Pass, Lolo Pass, Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I- 90 East Missoula to Bearmouth $$ MTZ001-004-241600- /O.NEW.KMSO.WI.Y.0002.170524T1500Z-170525T0300Z/ Kootenai/Cabinet Region-Lower Clark Fork Region- 954 AM MDT Tue May 23 2017 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM MDT WEDNESDAY... The National Weather Service in Missoula has issued a Wind Advisory...which is in effect from 9 AM to 9 PM MDT Wednesday. * Impacts/Timing: Strong winds will develop mid Wednesday morning and continue through the evening. Tree damage possible. Crosswinds will create hazardous driving conditions. * Winds: West 20 to 30 mph...gusting to 45 mph. * Locations impacted include: Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, Highway 93 Eureka to Whitefish, Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to Haugan $$ IDZ010-241600- /O.NEW.KMSO.WI.Y.0002.170524T1500Z-170525T0300Z/ Eastern Lemhi County- 954 AM MDT Tue May 23 2017 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM MDT WEDNESDAY... The National Weather Service in Missoula has issued a Wind Advisory...which is in effect from 9 AM to 9 PM MDT Wednesday. * Impacts/Timing: Strong winds will develop mid Wednesday morning and continue through the evening. Tree damage possible. Crosswinds will create hazardous driving conditions. * Winds: Southwest 20 to 30 mph...gusting to 45 mph. * Locations impacted include: Bannock Pass, Highway 28 Tendoy to Lone Pine, Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and Salmon $$ MTZ007-241600- /O.NEW.KMSO.HW.A.0001.170524T1500Z-170525T0300Z/ Butte/Blackfoot Region- 954 AM MDT Tue May 23 2017 ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... The National Weather Service in Missoula has issued a High Wind Watch...which is in effect from Wednesday morning through Wednesday evening. * Impacts/Timing: Strong winds will develop mid Wednesday morning and continue through the evening. Tree and infrastructure damage possible. Strong crosswinds will create difficult driving conditions, particularly on Interstate 90. * Winds: Southwest 25 to 40 mph...gusting to 60 mph. * Locations impacted include: Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass $$
1 follow-up statement
172 WWUS75 KMSO 240918 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 318 AM MDT Wed May 24 2017 MTZ007-250300- /O.UPG.KMSO.HW.A.0001.170524T1500Z-170525T0300Z/ /O.EXA.KMSO.WI.Y.0002.170524T1500Z-170525T0300Z/ Butte/Blackfoot Region- 318 AM MDT Wed May 24 2017 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING... The National Weather Service in Missoula has issued a Wind Advisory...which is in effect from 9 AM this morning to 9 PM MDT this evening. The High Wind Watch is no longer in effect. * Impacts/Timing: Strong winds will develop by mid morning and continue through the evening. Tree and infrastructure damage is possible. Strong crosswinds will create difficult driving conditions, particularly on Interstate 90. * Winds: Southwest 25 to 40 mph...gusting to 50 mph. Gusts to 55 mph will be possible in the vicinity of Avon, Ovando and MacDonald Pass. * Locations impacted include: Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass $$ MTZ002-003-250300- /O.CON.KMSO.WI.Y.0002.170524T1500Z-170525T0300Z/ West Glacier Region-Flathead/Mission Valleys- 318 AM MDT Wed May 24 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING... * Impacts/Timing: Strong winds will develop by mid morning and continue through the evening. Tree damage is possible. Crosswinds will create hazardous driving conditions. Flathead Lake waves will become choppy and unrelenting over time. * Flathead Lake Waves: maximum 3 to 5 feet. * Winds: West 20 to 30 mph...gusting to 45 mph. * Locations impacted include: Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, Polebridge, Flathead Lake, Flathead Valley, Mission Valley, and Polson $$ MTZ005-006-043-250300- /O.CON.KMSO.WI.Y.0002.170524T1500Z-170525T0300Z/ Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains- Potomac/Seeley Lake Region- 318 AM MDT Wed May 24 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING... * Impacts/Timing: Strong winds will develop by mid morning and continue through the evening. Tree damage is possible. Crosswinds will create hazardous driving conditions. * Winds: West 20 to 30 mph...gusting to 45 mph. * Locations impacted include: Bitterroot Valley, Missoula, Highway 93 Sula to Lost Trail Pass, Lolo Pass, Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I- 90 East Missoula to Bearmouth $$ MTZ001-004-250300- /O.CON.KMSO.WI.Y.0002.170524T1500Z-170525T0300Z/ Kootenai/Cabinet Region-Lower Clark Fork Region- 318 AM MDT Wed May 24 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING... * Impacts/Timing: Strong winds will develop by mid morning and continue through the evening. Tree damage is possible. Crosswinds will create hazardous driving conditions. * Winds: West 20 to 30 mph...gusting to 45 mph. * Locations impacted include: Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, Highway 93 Eureka to Whitefish, Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to Haugan $$ IDZ010-250300- /O.CON.KMSO.WI.Y.0002.170524T1500Z-170525T0300Z/ Eastern Lemhi County- 318 AM MDT Wed May 24 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING... * Impacts/Timing: Strong winds will develop by mid morning and continue through the evening. Tree damage is possible. Crosswinds will create hazardous driving conditions. * Winds: Southwest 20 to 30 mph...gusting to 45 mph. * Locations impacted include: Bannock Pass, Highway 28 Tendoy to Lone Pine, Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and Salmon $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this high wind watch went out at May 23, 3:47 AM MDT, 6 hours 7 minutes earlier.
Area forecast discussion, May 23, 3:47 AM MDT, 6 hours 7 minutes before
Area Forecast Discussion National Weather Service Missoula MT 347 AM MDT Tue May 23 2017 ...Strong winds possible Wednesday... .DISCUSSION...Another summer-like day is expected across the Northern Rockies today. It will be another pleasant evening and temperatures tonight will be rather mild ahead of the incoming front. A strong cold front is expected to move through central Idaho and northwest Montana early Wednesday morning, spreading into the rest of western Montana by late Wednesday morning. The main threat with this front will be wind, as dry air and abnormally strong winds aloft accompany the front. There is a period of time late tonight into early Wednesday morning that mountain wave activity could develop across northwest Montana. If these mountain waves are able to surface, wind gusts of 40 to 50 mph could occur in localized areas, though forecasting where and when this might occur is extremely difficult. By late morning, gusty winds will be widespread across the region, with gusts up to 40 mph expected. It still appears that southwest Montana and Lemhi County may see the brunt of the stronger winds due to the later timing of frontal passage. Those traveling with high profile vehicles and planning boating outings on area lakes, especially Flathead Lake, should be prepared for difficult conditions. It's also not out of the question that a few tree branches and power outages may occur. Winds will begin to decrease Wednesday evening. A trough of low pressure is expected to remain over the region through Friday. Temperatures will be significantly colder compared to the warm temperatures early this week. Showers and afternoon thunderstorms will also be possible during this time frame. Memorial Day Weekend: Other than a chance for a few showers or thunderstorms on Saturday and a few mountain showers possible Sunday into Monday, the weekend into early next week will be very pleasant as temperatures will be warming back to summer-like readings for this time of year. && .AVIATION...It will be a summer-like day today and local winds will be enhanced ahead of the dry cold front that will be moving through the region early Wednesday. It seems like the best timing for breezy conditions will be from 23/2300z to 24/0300z. The front is expected to move through central Idaho after 24/0600z, across northwest Montana between 24/0900z and 24/1200z and across southwest Montana between 24/1200z and 24/1500z. There may be gusts over 40 knots in the mountain passes with the passage and then there will be another gusty period Wednesday afternoon. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 9:54 AM MDT | Wind Advisory | MSO | Deer Lodge, Flathead, Granite, Lake, Lincoln, Mineral and 5 more | 35 hr |
Nearby
High Wind Watches in Montana, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.